An efficient algorithm for solution of a scattering problem

Y. M. Wang, W. C. Chew

Research output: Contribution to journalArticlepeer-review


An object can always be subdivided into N subobjects. Hence, the scattering solution of an arbitrary‐shape inhomogeneous scatter can be formulated as a scattering solution of N scatterers, each of whose scattered field is approximated by M harmonics. This results in an NM unknown problem. A previously developed recursive operator algorithm, now adapted for wave scattering problems, can be used to solve this N scatterer problem. It is shown that the computational time of such an algorithm scales N2M2P where P is the number of harmonics used in the translation formulas. The scattered field from the same arbitrary shape scatterer can also be conventionally solved by the method of moments, casting it into an N linear algebraic equation. The solution of the linear algebraic equation via Gauss' elimination will involve order N3 floating‐point operations. Hence, the complexity of the recursive operator algorithm is of lower order than the method of moments. It is shown that the recursive operator algorithm is more efficient than the method of moments when the number of unknowns is large.

Original languageEnglish (US)
Pages (from-to)102-106
Number of pages5
JournalMicrowave and Optical Technology Letters
Issue number3
StatePublished - Mar 1990


  • Electromagnetic scattering
  • arbitrary shape scatters
  • numerical methods

ASJC Scopus subject areas

  • Electronic, Optical and Magnetic Materials
  • Atomic and Molecular Physics, and Optics
  • Condensed Matter Physics
  • Electrical and Electronic Engineering


Dive into the research topics of 'An efficient algorithm for solution of a scattering problem'. Together they form a unique fingerprint.

Cite this